Hail, Will
- When
- July 17, 2:40 PM CST to 2:50 PM CST
- Where
- Will County, Romeoville
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.800, -87.717
Severe thunderstorms formed across far northern Illinois during the afternoon hours of July 17th and moved south across the Chicago Metro area through the evening. Several dozen reports of hail were received during these thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms formed across far northern Illinois during the afternoon hours of July 17th and moved south across the Chicago Metro area through the evening. Several dozen reports of hail were received during these thunderstorms. Trees, tree limbs and power lines were blown down across many areas including Glenwood and Chicago in Cook county. Winds gusted to as high as 90 mph at 183rd and Halstead Roads in Lansing in Cook county. Lansing was hit the hardest with trees, tree limbs and power lines blown down across much of the city. Large tree limbs were also blown down in Steger in Cook county and damaged a house. Several trees, large tree limbs and power lines were blown down from Steger to Crete in Will county. Thunderstorms redeveloped later in the evening and moved south producing more hail. A wind gust to 70 mph was reported in Plainfield in Will county. Small trees were blown down 7 miles southeast of Oswego toward the Kendall Will county line. Numerous trees, large tree limbs and power lines were blown down in Bradley and Kankakee in Kankakee county. A gust to 60 mph was reported in Chatsworth in Livingston county. Winds gusted to 70 mph in Watseka where several trees, large tree limbs and power lines were blown down. Two of the trees fell onto houses in Watseka causing damage to each building. Minor flooding of some streets and low lying areas was reported across southern Cook county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 300 PM CDT THU JUL 17 2003 PUBLIC DISCUSSIONS RE PM GRIDS/ZFP: SHORT TERM (OUT TO 00Z SUN)... CDFNT CURRENTLY FM SAGINAW BAY WWRD ACROSS LWR MI AND CNTRL LK MI TO S OF SHEBOYGAN AND ON ACROSS WI AND ALONG THE MN/IA BORDER. SHRA AND TSRA IN LWR MI AND ERN WI HAD BEEN MOSTLY ALONG AND BEHIND THE CDFNT...WITH ACTIVITY FURTHER W SUPPRESSED BY CAP. VIS SAT SHOWS CU BECOMING MORE WELL DVLPD ALONG AND AHD OF CDFNT FM W CNTRL LWR MI TO W CNTRL WI. SCT TSRA HAVE GRADUALLY MOVED SEWRD FM NW IL INTO CNTRL IL ON EDGE OF CAP. SFC DWPTS NOW IN UPR 60S TO MID 70S FROM IA ACROSS SRN WI AND NRN IL WITH GOES LI/S -6 TO -11. LO LVL MOISTURE POOLING AHEAD OF BNDRY TO CONT TO DESTABALIZE AIRMASS AS WELL AS CAP FURTHER WEAKENING AND EVENTUALLY REMOVED AS MID LEVEL TEMPS COOL WITH SHORT WAVE TROF CONTG INTO AREA AS INDICATED BY VEERING OF MID LVL WINDS AT BLUE RIVER WI PROFILER. EXPECT CONT CONVECTIVE DVLPMNT LATE AFTERNOON EARLY EVE WITH SOME STG/LCL SVR STORMS GIVEN SBCAPES OF 4K+ PUSHING INTO NW IL ATTM. CDFNT TO PROGRESS INTO NRN IL DURG EVE THEN THRU SRN CWA OVRNGT. COOL DRY ANTICYCLONE OVER WRN ONTARIO MOVS SSE INTO WRN GRTLKS FRI. SOME LOW ST/SC BEHIND FRONT BUT MODELS DRY OUT RATHER QUICKLY SO SHUD BY SUNNY/MSTLY SUNNY CONDITIONS ACROSS CWA FOR DAYTIME FRI. CENTER OF SFC HI OVR WI FRI AFTERNOON RESULTS IN NRLY WNDS DOWN NRN LK MI TURNING NERLY OFF SRN PART OF LK. THIS KEEPS TEMPS WELL BLO NORMS IN SHADOW OF LK ON FRI WITH MAX TEMPS LOW TO MID 70S...UPR 70S TO LWR 80S FAR S AND W PARTS OF CWA. RDG CONTS TO SETTLE ACROSS NRN IL FRI NIGHT/SAT MORNING ALLOWING TEMPS TO DROP WELL INTO LWR 50S. CONT SLO SWRD MVMT OF RDG SAT EVENTUALLY ALLOWS RETURN FLOW ACROSS NRN IL BY 00Z BUT GRAD WL BE LGT ENUF TO ALLOW LK BREEZE TO DVLP KEEPING LAKESIDE TEMPS IN MID 70S WHILE WRN PARTS OF CWA TO WARM TO AROUND 80. TRS LONG TERM (00Z SUN AND BEYOND)... LITTLE CHANGE TO GOING PROGS IN THIS TIME FRAME. MEDIUM RANGE MODELS SIMILAR ON TRACKING A LOW THRU THE GREAT LAKES SUNDAY-MONDAY. THIS SHOULD PRODUCE A MENTIONABLE TSTORM THREAT FORM SUNDAY AFTERNOON AND EVENING WITH THE ASSOCIATED WARM FRONT...THROUGH MUCH OF MONDAY IN ASSOCIATION WITH COLD FRONT. ANOTHER CANADIAN HIGH FOR A PERIOD OF UNSEASONABLE COOLTH WILL FINISH OFF THE FORECAST PERIOD. TEMP GRIDS CLOSE TO HPC GUIDANCE/CONSISTENT ACROSS WFO BOUNDARIES AND WEATHER GRIDS COLLABORATED WITH ADJOINING OFFICES. KAPLAN .CHI...NONE
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-181100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT THU JUL 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER THE ENTIRE OUTLOOK AREA.
A COLD FRONT WILL SWEEP FROM THE UPPER MISSISSIPPI VALLEY ACROSS
THE OUTLOOK AREA FROM NORTH TO SOUTH THIS AFTERNOON AND EVENING.
AHEAD OF THE FRONT...VERY MOIST AND UNSTABLE AIR WILL BE
TRANSPORTED INTO THE OUTLOOK AREA...AND INCREASINGLY FAVORABLE
DYNAMICS WILL TRIGGER THUNDERSTORM DEVELOPMENT.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE
STORMS. THE MOST LIKELY TIMEFRAME FOR HAZARDOUS WEATHER IS FROM
3PM TO 8PM...ALTHOUGH SEVERE WEATHER MAY OCCUR SEVERAL HOURS
EITHER SIDE OF THIS TIME WINDOW.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE NEXT CHANCE OF THUNDERSTORMS IS SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)The Chicago radar (KLOT), 37 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
36 hail, 9 thunderstorm wind. Local standard time, as filed.
Reported on 59th Street between Antioch and Fox Lake.
Tennis ball size hail was reported in Fox Lake.
Hail ranged from the size of pennies to golf balls in Arlington Heights. Golf ball size hail was reported at Buffalo Grove and Hintz Roads.
Hail the size of walnuts and golf balls was reported in Mt. Prospect. Walnut size hail fell at the intersection of Route 83 and Camp McDonald Roads.
Tennis ball size hail was reported in Northbrook.
Hail ranged from the size of nickels to golf balls in Des Plaines.
Reported at Golf Road and Greenwood Avenue.
Hail the size of quarters to walnuts was reported in Norridge.
Quarter size hail was reported near Lincoln Park.
Quarter size hail was reported at Oak Park and 31st Street.
Golf ball size hail was reported at 54th and Keeler Roads.
Reported near intersection of Butterfield and Randant Roads.
Walnut size hail was reported along Route 31 in St Charles.
Quarter size hail was reported at Route 38 and Randall Road. Tennis Ball size hail was also reported in Batavia. The hail dented a few steel roofs and also cracked some car windshields.
Quarter to golf ball size hail was reported in Aurora. Golf ball size hail was reported at Route 25 and Route 31.
Quarter size hail was reported at 119th and Stewart Streets.
Reported near Olivet Nazarene University.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373816, 5373239, 5373240, 5373241, 5373242, 5373243, 5373244, 5373245, 5373246, 5373895, 5373896, 5373898, 5373897, 5373899, 5373900, 5373901, 5373902, 5373903, 5373904, 5373905, 5373906, 5373907, 5373817, 5373818, 5373891, 5373819, 5373820, 5373892, 5373893, 5373894, 5373909, 5373908, 5373910, 5373163, 5373164, 5373165, 5373231, 5373232, 5373233, 5373234, and more.